Nebraska, 2010

Hail and Damaging Wind in Nebraska, July 10, 2010

July 10, 2010 · NWS GID · 7 events in 3 counties and zones

During the mid-afternoon hours on this Saturday, isolated to scattered thunderstorms first developed across Western Nebraska and Northwest Kansas along a surface low pressure trough, and in a synoptic environment featuring subtle mid level disturbances passing through a west-northwest flow aloft. As storms spread east-northeast into western portions of South Central Nebraska during the late…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the mid-afternoon hours on this Saturday, isolated to scattered thunderstorms first developed across Western Nebraska and Northwest Kansas along a surface low pressure trough, and in a synoptic environment featuring subtle mid level disturbances passing through a west-northwest flow aloft. As storms spread east-northeast into western portions of South Central Nebraska during the late afternoon and evening, a few of them became supercells, resulting in several severe weather reports in the form of large hail and damaging winds. As these storms first entered South Central Nebraska, the mesoscale environment featured 1500-3000 J/kg MLCAPE and deep-layer vertical wind shear of 40 knots. The majority of severe weather reports during the late afternoon resulted from a left-moving supercell that raked across western Dawson County, pounding the Gothenburg area with hail up to golf ball size and winds estimated up to 60 MPH. Closer to sunset, additional strong to severe storms targeted northern sections of South Central Nebraska, with hail up to ping pong ball size reported in Valley County near Ord, and wind gusts estimated to 60 MPH near Litchfield in Sherman County. Although isolated to scattered storms continued well into the night, the severe weather threat gradually subsided. Some areas did pick up locally heavy rainfall, with amounts around 2 to 2.5 inches reported in parts of Nance and Polk Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 10, 1:47 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 10, 1:47 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
247 PM CDT SAT JUL 10 2010

.SHORT TERM...TONIGHT THROUGH 12Z MONDAY. MAIN FORECAST CONCERNS
WILL BE CHANCES FOR THUNDERSTORMS AND TEMPERATURES.

SURFACE OBSERVATIONS AND SATELLITE INDICATE THAT CUMULUS ARE ALREADY
STARTING TO FORM ACROSS THE AREA AS SOUTH WINDS BRING MOISTURE INTO
THE AREA. A SURFACE FRONT IS THE FOCUS FOR SOME SHOWERS AND
THUNDERSTORMS THAT HAVE ALREADY DEVELOPED ON THE HIGH PLAINS. AS AN
UPPER LEVEL WAVE MOVES INTO THE AREA LATE THIS AFTERNOON AND TONIGHT
EXPECT THAT THUNDERSTORMS WILL INCREASE AND SPREAD TO THE EAST. THE
WESTERN PART OF THE FORECAST AREA HAS MUCAPE AROUND 4000J/KG AND
GOOD SHEAR SO EXPECT THAT SOME OF THESE STORMS COULD BE SEVERE.

MODELS HAVE BEEN FAIRLY CONSISTENT WITH BRINGING THE THUNDERSTORMS
INTO THE WEST THIS EVENING...THEN HAVING TWO MAIN AREAS DURING THE
NIGHT. THERE IS AN AREA THAT APPEARS TO HAVE A BETTER CHANCE TO THE
NORTH NEAR WHERE THE UPPER WAVE SLIDES THROUGH NORTHERN NEBRASKA AND
WHERE THE MUCAPE REMAINS THE HIGHEST AND THE OTHER AREA TO THE SOUTH
WHERE THE SHEAR IS THE BEST AND THE LOW LEVEL JET MAY HELP SOME.
WILL KEEP SOME CHANCES ACROSS THE ENTIRE AREA BUT EXPECT THE BEST
CHANCES TO BE NORTH AND SOUTH.

SUNDAY MORNING THE THUNDERSTORMS SHOULD START TO MOVE OUT OF THE
FORECAST AREA BUT DURING THE DAY THE SURFACE BOUNDARY WILL MOVE
THROUGH THE FORECAST AREA AND BY AFTERNOON AND OVERNIGHT THERE IS
ANOTHER CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA.
THE BEST CHANCES WILL BE IN THE EAST IN THE VICINITY OF THE FRONT.

AS THE FRONT MOVES THROUGH THE AREA TOMORROW TEMPERATURES WILL BE A
BIT COOLER THAN TODAY.

.LONG TERM...THE PRIMARY CONCERN IN THE LONG TERM PERIOD WILL BE THE
CHANCE OF THUNDERSTORMS.  WEST/NORTHWEST FLOW WILL REMAIN IN PLACE
THROUGH MUCH OF THE EXTENDED FORECAST PERIOD.  THIS WILL BRING
PERIODIC WAVES ACROSS THE CENTRAL PLAINS...WITH ONE SUCH WAVE MOVING
THROUGH ON MONDAY.  A WEAK FRONTAL BOUNDARY IS ALSO EXPECTED TO BE
IN THE AREA...AND THAT COMBINED WITH THE UPPER WAVE COULD BRING A
FEW THUNDERSTORMS TO THE FORECAST AREA.  THE BOUNDARY AND WAVE
SHOULD GRADUALLY MOVE EAST OF THE CWA MONDAY NIGHT...BUT A FEW
STORMS COULD LINGER INTO MONDAY EVENING...ESPECIALLY IN THE EAST.

ANOTHER FRONTAL BOUNDARY MOVES ACROSS ON TUESDAY...THOUGH THE 12Z
NAM AND GFS KEEP IT DRY MOST OF THE DAY.  AM A LITTLE CONCERNED THAT
A FEW THUNDERSTORMS COULD DEVELOP IN THE SOUTH AND EAST PORTIONS OF
THE FORECAST AREA TUESDAY AFTERNOON AS THE BOUNDARY MOVES
THROUGH...BUT THERE SHOULD BE A FAIRLY DECENT CAP IN PLACE WITH H7
TEMPERATURES OF NEAR +14 CELSIUS.  WILL MAINTAIN THE DRY FORECAST
FOR NOW...AND SEE HOW THIS SITUATION DEVELOPS IN LATER MODEL RUNS.

A WAVE MOVES ACROSS THE NORTHERN PLAINS ON WEDNESDAY WHICH BRINGS
YET ANOTHER FRONT THROUGH THE CENTRAL PLAINS.  INSTABILITY INCREASES
ALONG THE FRONT BY AFTERNOON...AND WILL AGAIN CARRY A CHANCE OF
THUNDERSTORMS ACROSS THE CWA.  UNCERTAINTY REMAINS IN REGARDS TO HOW
FAR SOUTH THE BOUNDARY IS ABLE TO PUSH WEDNESDAY NIGHT INTO
THURSDAY.  THE 12Z GFS SUGGESTS THE FRONT WILL MAKE IT INTO CENTRAL
KANSAS...WHILE THE 00Z ECMWF IS FARTHER NORTH AND KEEPS THE BOUNDARY
IN NORTHERN KANSAS.  THE 06Z GEFS GENERALLY SUPPORTS THE HIGHER POPS
ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA AND PLACES THE
BOUNDARY SOMEWHERE NEAR CENTRAL KANSAS.  WILL INTRODUCE A CHANCE OF
THUNDERSTORMS FOR THURSDAY...AND FOLLOW THE GENERAL IDEA OF THE
SOUTH HAVING THE HIGHER CHANCES WITH THE BOUNDARY CLOSER TO THAT
REGION.

THE BOUNDARY APPEARS TO BASICALLY LIFT OUT OF THE AREA ON
FRIDAY...THOUGH THE 12Z GFS SUGGESTS ADDITIONAL WAVES IN THE UPPER
FLOW COULD STILL BRING A CHANCE OF THUNDERSTORMS...ESPECIALLY ACROSS
THE HIGH PLAINS.  SATURDAY CONTINUES WITH THE UNSETTLED
NORTHWESTERLY FLOW IN PLACE...THOUGH 06Z GEFS POPS ARE FAIRLY LOW.
SINCE THERE IS LITTLE CONFIDENCE IN THE TIMING OF THE VARIOUS SUBTLE
WAVES...WILL STAY DRY IN THE GRIDS FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 119 PM CDT SAT JUL 10 2010/

AVIATION...18Z TAF. MAIN FORECAST CONCERN WILL BE TIMING
THUNDERSTORMS IN THE KGRI TERMINAL AREA. CURRENTLY HAVE SOUTH
WINDS AND BASICALLY CLEAR SKIES. A FEW CUMULUS COULD DEVELOP
DURING THE AFTERNOON BUT MOST OF THE CLOUDS WILL BE LATER. EXPECT
THAT THUNDERSTORMS WILL DEVELOP ALONG THE FRONTAL BOUNDARY TO THE
WEST DURING THE AFTERNOON AND EVENING BEFORE MOVING INTO THE AREA.
FORECAST MODELS CONTINUE TO INDICATE THAT THE BEST CHANCES FOR
PRECIPITATION WILL BE TO THE NORTH AND THE SOUTH OF THE KGRI
TERMINAL AREA. AS THE FRONT APPROACHES TOMORROW WINDS WILL TURN
FROM THE SOUTH TO THE SOUTHWEST BUT MAIN FRONTAL PASSAGE WILL
PROBABLY BE DURING THE AFTERNOON TOMORROW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 10, 1:25 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
225 PM CDT SAT JUL 10 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
225 PM CDT SAT JUL 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A FRONTAL BOUNDARY
ACROSS THE HIGH PLAINS THIS AFTERNOON. THE STORMS ARE FORECAST TO
MOVE EAST AND AFFECT THE OUTLOOK MAINLY THIS EVENING AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE PRIMARY HAZARDS FROM
THE STORMS BEING LARGE HAIL THE SIZE OF GOLF BALLS...DAMAGING
WINDS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAINFALL AMOUNTS OVER
AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE FRONTAL BOUNDARY WILL REACH EASTERN PORTIONS OF THE OUTLOOK
AREA SUNDAY AFTERNOON AND THEN SETTLE ACROSS CENTRAL KANSAS SUNDAY
NIGHT...BEFORE LIFTING NORTHWARD ON MONDAY. THE MEANDERING FRONTAL
BOUNDARY WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORMS AND THE
POTENTIAL FOR SEVERE WEATHER FROM SUNDAY INTO MONDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The North Platte radar (KLNX), 119 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
July 10, 5:15 PM CST
Where
Dawson County, 0.52 mi W of Gothenburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.930, -100.160

Hail was accompanied by wind gusts estimated between 50 and 60 MPH.

Hail, Dawson

When
July 10, 5:20 PM CST
Where
Dawson County, 0.52 mi W of Gothenburg
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.930, -100.160

Hail, Dawson

When
July 10, 5:24 PM CST
Where
Dawson County, 3.46 mi NE of Gothenburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.970, -100.110

Hail was accompanied by wind gusts estimated at 60 MPH.

Hail, Dawson

When
July 10, 5:32 PM CST
Where
Dawson County, 7.62 mi N of (Czd)cozad Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.980, -99.990

Hail, Valley

When
July 10, 7:15 PM CST
Where
Valley County, 3 mi NW of Ord
Measured
1.5 in hail
Reported by
Public
Coordinates
41.631, -98.971

Hail, Sherman

When
July 10, 9:42 PM CST
Where
Sherman County, 2.07 mi N of Litchfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.200, -99.150

Thunderstorm Wind, Sherman

When
July 10, 9:45 PM CST
Where
Sherman County, 0.69 mi S of Litchfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.160, -99.150

Wind gusts estimated at 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248400, 248401, 248402, 248403, 248404, 248405, 248406.